Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 29, NWS Bismarck, ND

August 25, 20089 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 25, 2008, 3:40 AM MDT for 9 counties in North Dakota. It took effect at Aug 25, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 3:40 AM MDT (09:40 UTC)
In effect from
Aug 25, 2008, 12:00 PM MDT
Expired
Aug 25, 2008, 8:41 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 250940
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT MON AUG 25 2008

...A RED FLAG WARNING IS IN EFFECT FOR MOST OF WESTERN NORTH
DAKOTA THIS AFTERNOON AND EVENING FOR BRISK SOUTHEAST WINDS AND
RELATIVE HUMIDITIES 20 TO 25 PERCENT...

.RED FLAG WARNING CONDITIONS WILL DEVELOP IN WESTERN NORTH DAKOTA
FROM MCKENZIE COUNTY SOUTH TO BOWMAN AND ADAMS COUNTIES THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A SURFACE LOW
DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO 25
MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION
TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS AFTERNOON
DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN MOST AREAS.
GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK WINDS AND LOW
RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. 

NDZ017-018-031>033-040-041-043-044-251745-
/O.NEW.KBIS.FW.W.0029.080825T1800Z-080826T0400Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
440 AM CDT MON AUG 25 2008 /340 AM MDT MON AUG 25 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR BRISK
SOUTHEAST WINDS AND RELATIVE HUMIDITIES 20 TO 25  PERCENT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING. 

A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST
WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING.
IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES
THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT
IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF
BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG
WARNING CONDITIONS.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KBIS 251724
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1224 PM CDT MON AUG 25 2008

...A RED FLAG WARNING IS IN EFFECT FOR MOST OF WESTERN NORTH
DAKOTA THIS AFTERNOON AND EVENING FOR BRISK SOUTHEAST WINDS AND
RELATIVE HUMIDITIES 20 TO 25 PERCENT...

.RED FLAG WARNING CONDITIONS WILL DEVELOP IN WESTERN NORTH DAKOTA
FROM MCKENZIE COUNTY SOUTH TO BOWMAN AND ADAMS COUNTIES THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A SURFACE LOW
DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO
25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION
TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS
AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN
MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK
WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING
CONDITIONS.

NDZ017-018-031>033-040-041-043-044-260130-
/O.CON.KBIS.FW.W.0029.080825T1800Z-080826T0400Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
1224 PM CDT MON AUG 25 2008 /1124 AM MDT MON AUG 25 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING. 

A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST
WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING.
IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES
THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT
IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF
BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG
WARNING CONDITIONS.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 260241
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT MON AUG 25 2008

NDZ017-018-031>033-040-041-043-044-260345-
/O.CAN.KBIS.FW.W.0029.000000T0000Z-080826T0400Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
941 PM CDT MON AUG 25 2008 /841 PM MDT MON AUG 25 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED TO 15 TO 20 MPH AND HUMIDITIES HAVE RISEN
ABOVE 30 PERCENT OVER THE WARNING AREA. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

SOUTHEAST WINDS WILL REMAIN AT 10 TO 20 MPH OVERNIGHT TONIGHT AND
WILL INCREASE TO 15 TO 30 MPH ON TUESDAY. IN ADDITION...A COLD
FRONT WILL MOVE THROUGH THE REGION TUESDAY...PRODUCING A WIND
SHIFT TO THE NORTHWEST. NORTHWEST WINDS WILL ALSO BE STRONG BEHIND
THE COLD FRONT. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH THE
FRONTAL PASSAGE. A RED FLAG WARNING MAY BE NEEDED AGAIN ON TUESDAY
DUE TO THESE CONDITIONS.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:14 AM MDT, 26 minutes earlier.

Area forecast discussion, Aug 25, 3:14 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT MON AUG 25 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT MOVING AN UPPER LEVEL
TROUGH AND ITS ASSOCIATED SURFACE LOW ACROSS THE FORECAST AREA
TUESDAY. THE FLOW ALOFT ON WEDNESDAY WILL TREND ZONAL. TODAY
SHOULD BE THE VERY WARM WITH TEMPS NEAR 100 IN THE FAR WEST. THE
SURFACE LOW IS NOW IN CENTRAL MONTANA AND WILL REMAIN THERE UNTIL
THE UPPER LEVEL TROUGH MOVES CLOSER. SOUTHEAST WINDS WILL INCREASE
THROUGH THE MORNING...WITH 15 TO 25 MPH AND HIGHER GUSTS LIKELY IN
THE AFTERNOON. THE COMBINATION OF WARM TEMPERATURES AND BRISK
WINDS WILL BE OFFSET BY MOISTURE ADVECTION IN THE WEST THIS
AFTERNOON. RELATIVE HUMIDITIES IN THE WEST THIS AFTERNOON WILL BE
IN THE 20S. CONSIDERING THAT THE SOUTHWEST IS VERY DRY AND THAT
THE RELATIVE HUMIDITIES ARE APPROACHING RED FLAG WARNING CRITERIA
WITH THE WINDS LIKELY MEETING CRITERIA...WILL ISSUE A RED FLAG
WARNING FOR MOST OF THE WESTERN COUNTIES THIS AFTERNOON THROUGH
LATE EVENING. THE COUNTIES IN THE WARNING ARE LISTED BELOW. WILL
HOLD OFF ON MENTIONING THUNDERSTORMS UNTIL TUESDAY. THE MODELS
CONTINUE TO INDICATE A MODERATE TO STRONG CAP ALONG AND EAST OF
THE SURFACE TROUGH WHICH WILL OFFSET THE STRONG CAPE. LOOKS LIKE
THE BEST CHANCE OF TSTMS WILL BE IN THE AFTERNOON AND EVENING
TUESDAY AS THE CAP WEAKENS AND THE SURFACE LOW MOVES ACROSS THE
CENTRAL PLAINS. GOOD COLD ADVECTION BEHIND THE LOW WEDNESDAY NIGHT
WILL LESSEN THE CHANCE OF PRECIP ALTHOUGH WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST FAR WEST ON TUESDAY DUE TO COOL
AIR ALOFT. TEMPERATURES TUESDAY WILL BE A PROBLEM...WITH THE
WARMEST TEMPS IN CENTRAL NORTH DAKOTA AHEAD OF THE TROUGH...AND
MUCH COOLER TEMPERATURES IN THE WEST.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

THE PROGRESSIVE/ACTIVE PATTERN LOOKS TO CONTINUE THIS WEEK FOR THE
NORTHERN PLAINS. MIDDLE/UPPER LEVEL HEIGHT RISES IN THE WAKE OF THE
POTENT TROUGH DISCUSSED IN THE SHORT TERM SHOULD PROMPT A GRADUAL
WARM UP. MEANWHILE...DRY NORTHWEST FLOW IN THE LOW LEVELS WILL
CONTRIBUTE TO FAIR WEATHER...WITH NO REASONABLE CHANCES FOR
PRECIPITATION UNTIL SUNDAY WHEN THE NEXT SYSTEM...WHICH IS JUST
SOUTH OF THE ALEUTIANS IN SUNDAY NIGHT WATER VAPOR IMAGERY...BEGINS
TO EJECT MIDDLE LEVEL SHORTWAVE ENERGY INTO THE NORTHERN PLAINS.

IT IS WITH THIS MIDDLE/UPPER LEVEL TROUGH THAT MODELS/ENSEMBLE
SOLUTIONS BEGIN TO DIVERGE. THE 00 UTC ECMWF IS DEEPER AND SLIGHTLY
SLOWER THAN THE 00 UTC GFS/UKMET. THE 00 UTC GEFS/ECMWF ENSEMBLE
MEMBERS SUGGEST THAT BOTH SOLUTIONS ARE WITHIN THE REALM OF
POSSIBILITY...SO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER HAS
CHOSEN TO LEAN ON THE 00 UTC GEFS MEAN. THIS PRESENTS A BLEND OF
POSSIBLE SOLUTIONS THAT IS IN GOOD AGREEMENT WITH CONTINUITY.

&&

.AVIATION...

SURFACE HIGH PRESSURE HAS MOVED INTO THE UPPER MIDWEST...MAKING ROOM
FOR DEVELOPING LOW PRESSURE OVER THE NORTHERN HIGH PLAINS. GUSTY
SOUTHEASTERLY WINDS WILL BE THE RESULT. CHANCES FOR PRECIPITATION
ARE VERY LOW...SO EXPECT MOSTLY CLEAR SKIES AND VFR CONDITIONS TO
LAST UNTIL TUESDAY...WHEN THE HIGH PLAINS SYSTEM INVADES THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11
PM CDT /10 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-
043-044.

&&

TSW/SCHECK
Hazardous weather outlook, Aug 25, 3:28 AM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT MON AUG 25 2008

NDZ017-018-031>033-040-041-043-044-260930-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
428 AM CDT MON AUG 25 2008 /328 AM MDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH LATE
EVENING. SOUTHEAST WINDS 15 TO 25 MPH WITH SOME HIGHER
GUSTS...RELATIVE HUMIDITIES IN THE LOW TO MID 20S...AND DRY
GRASSLAND CONDITIONS WILL CAUSE RED FLAG WARNING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AS A
SURFACE LOW MOVES ACROSS THE AREA. THERE IS ALSO A SLIGHT CHANCE
OF THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-260930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
428 AM CDT MON AUG 25 2008 /328 AM MDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AS A
SURFACE LOW MOVES ACROSS THE AREA. THERE IS ALSO A SLIGHT CHANCE
OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA THURSDAY...AND ACROSS
WESTERN AND CENTRAL NORTH DAKOTA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.